Alert archive / South Carolina / Lake Wind Advisories in 2016

Lake Wind Advisory 9, NWS Columbia, SC

April 5, 2016Calhoun County, Clarendon County, South Carolina

NWS Columbia, SC issued this lake wind advisory at Apr 5, 2016, 3:43 AM EDT for Calhoun County, Clarendon County, South Carolina. It took effect at Apr 5, 2016, 4:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2016, 3:43 AM EDT (07:43 UTC)
In effect from
Apr 5, 2016, 4:00 AM EDT
Expired
Apr 5, 2016, 11:00 AM EDT
In force
7 hr
Issued by
NWS Columbia, SC

Counties Calhoun County, SC, Clarendon County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS72 KCAE 050743
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
343 AM EDT TUE APR 5 2016

...LAKE WIND ADVISORY FOR LAKE MARION...
...FROST ADVISORY CENTRAL SOUTH CAROLINA AND CSRA OF GEORGIA...

.IT WILL BE BREEZY BEHIND A COLD FRONT THIS MORNING. COLD HIGH
PRESSURE WILL BE CENTERED NEAR THE AREA TONIGHT. CLEAR SKIES AND
DIMINISHING WINDS WILL LEAD TO AREAS OF FROST.

SCZ036>038-051600-
/O.NEW.KCAE.LW.Y.0009.160405T0800Z-160405T1500Z/
/O.CON.KCAE.FR.Y.0002.160406T0900Z-160406T1200Z/
ORANGEBURG-CALHOUN-CLARENDON-
INCLUDING THE CITIES OF...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON
343 AM EDT TUE APR 5 2016

...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING
FOR LAKE MARION...
...FROST ADVISORY IN EFFECT FROM 5 AM TO 8 AM EDT WEDNESDAY FOR
CENTRAL SOUTH CAROLINA AND CSRA OF GEORGIA...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM THIS MORNING FOR LAKE
MARION.

* WINDS...NORTH 15 TO 25 KNOTS. 

* IMPACTS...STRONG WINDS AND ROUGH CHOP WILL CREATE HAZARDOUS 
  CONDITIONS FOR SMALL CRAFT AND PERSONAL WATERCRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035-041-051600-
/O.CON.KCAE.FR.Y.0002.160406T0900Z-160406T1200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY...
WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...BAMBERG...DENMARK
343 AM EDT TUE APR 5 2016

...FROST ADVISORY IN EFFECT FROM 5 AM TO 8 AM EDT WEDNESDAY...

* TEMPERATURE...LOWS MAINLY IN THE MIDDLE 30S BUT NEAR 30 IN THE 
  NORMALLY COLDER LOCATIONS. 

* IMPACTS...AREAS OF FROST WILL OCCUR WITH POSSIBLE DAMAGE TO 
  TENDER VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

YOU MAY WANT TO TAKE PRECAUTIONS TO PROTECT PLANTS SENSITIVE TO
FROST.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Apr 5, 3:21 AM EDT, 22 minutes earlier.

Area forecast discussion, Apr 5, 3:21 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
321 AM EDT TUE APR 5 2016

.SYNOPSIS...
IT WILL BE BREEZY AND DRY BEHIND A COLD FRONT TODAY.
AN APPROACHING COLD PRESSURE RIDGE WILL EXTEND THROUGH THE
FORECAST AREA TONIGHT. THE RIDGE WILL MOVE OFF THE COAST
WEDNESDAY. ANOTHER COLD FRONT MAY BRING SHOWERS WEDNESDAY NIGHT
INTO THURSDAY. DRY HIGH PRESSURE WILL DOMINATE OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COLD FRONT WILL MOVE EAST OF THE FORECAST AREA EARLY TODAY. IT
WILL BE BREEZY BEHIND THE FRONT ESPECIALLY THIS MORNING. THE GFS
LAMP AND BUFKIT MOMENTUM TRANSFER TOOL SUPPORT GUSTS 20 TO 25
MPH. LEANED TOWARD THE HIGHER TEMPERATURE GUIDANCE BECAUSE OF A
RELATIVELY WARM START.

THE NAM AND GFS TIME-HEIGHT DISPLAYS INDICATE A LOW-LEVEL JET
TONIGHT SO SOME MIXING MAY CONTINUE. HOWEVER...THE PRESSURE
GRADIENT IS FORECAST TO BE WEAK ESPECIALLY IN THE NORTH PART WITH
THE SURFACE RIDGE EXTENDING INTO THE AREA. THE GUIDANCE CONSENSUS
SUPPORTS LOWS GENERALLY IN THE MIDDLE 30S. EXPECT AREAS OF FROST
PROMPTING US TO POST A FROST ADVISORY.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
IT SHOULD REMAIN DRY WEDNESDAY WITH THE RIDGE JUST BEGINNING TO
MOVE OFFSHORE. A COLD FRONT AND MID-LEVEL SHORTWAVE TROUGH
SUPPORTS SHOWERS AND POSSIBLE THUNDERSTORMS WEDNESDAY NIGHT. USED
THE GUIDANCE CONSENSUS FOR THE POP FORECAST. THE MODELS INDICATE
HIGH SHEAR BUT THE CHANCE OF SEVERE THUNDERSTORMS SHOULD BE LOW
BECAUSE OF A LACK OF SURFACE-BASED INSTABILITY. USED THE GUIDANCE
CONSENSUS FOR THE HIGH TEMPERATURE FORECAST. FOLLOWED THE HIGHER
GUIDANCE FOR THE LOW FORECAST BECAUSE OF CLOUDINESS AND MIXING
ASSOCIATED WITH THE FRONT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE MODELS REMAIN IN GOOD AGREEMENT THROUGH THE MEDIUM-RANGE
PERIOD. THE COLD FRONT SHOULD MOVE OFFSHORE EARLY THURSDAY WITH
THE UPPER-LEVEL TROUGH LINGERING OVER THE REGION THROUGH FRIDAY
MORNING. MUCH OF THE MOISTURE SHOULD REMAIN NORTH OF THE AREA
WITH LITTLE POTENTIAL FOR SHOWERS THURSDAY AFTERNOON THROUGH
FRIDAY. HIGH PRESSURE WITH COLD AIR WILL PERSIST OVER THE REGION
THROUGH THE WEEKEND. THE GFS AND ECMWF MOS INDICATE THE LOWEST
TEMPERATURES SATURDAY NIGHT WITH LOWS IN THE UPPER 20S AND LOWER
30S.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD.

DRY COLD FRONT WILL PUSH THROUGH THE AREA EARLY THIS MORNING.
LATEST SATELLITE INDICATING NOT MUCH IN THE WAY OF CLOUDS. LIMITED
MOISTURE WILL PRECLUDE PRECIPITATION. WINDS WILL SHIFT TO THE
NORTHWEST BEHIND THE FRONT BEFORE SUNRISE...THEN BACK MORE NORTH
TO NORTH- NORTHEAST LATE MORNING INTO EARLY AFTERNOON. GUSTY
CONDITIONS DEVELOP DURING AND AFTER THE FRONTAL
PASSAGE...PARTICULARLY AT CAE/CUB/OGB COLD AIR ADVECTION AND
MIXING INDICATES GUSTS ABOVE 20 KTS. PRIMARY IMPACTS WILL BE FOR
GENERAL AVIATION WITH CROSSWIND AND LOW LEVEL TURBULENCE MORNING
UNTIL MID AFTERNOON UNTIL GRADIENT RELAXES AND WINDS
DECREASE...ESPECIALLY AT CAE/CUB/DNL AND OGB DUE TO PRIMARY RUNWAY
ORIENTATION.

EXTENDED AVIATION OUTLOOK...CHANCE FOR SHOWERS ALONG WITH
CEILING/VISIBILITY RESTRICTIONS WEDNESDAY NIGHT INTO THURSDAY
MORNING AS ANOTHER COLD FRONT CROSSES THE AREA. GUSTY WEST WINDS
POSSIBLE THURSDAY.

&&

.FIRE WEATHER...
THE COLD FRONT WILL MOVE EAST OF THE FORECAST AREA EARLY TODAY. IT
WILL BE BREEZY BEHIND THE FRONT ESPECIALLY THIS MORNING. THE GFS
LAMP AND BUFKIT MOMENTUM TRANSFER TOOL SUPPORTED GUSTS 20 TO 25
MPH. LEANED TOWARD THE HIGHER TEMPERATURE GUIDANCE BECAUSE OF A
RELATIVELY WARM START. WE ALSO FORECASTED RELATIVE HUMIDITIES
LOWER THAN THE GUIDANCE CONSENSUS. EXPECT MINIMUM RELATIVE
HUMIDITIES NEAR 20 PERCENT. BELIEVE THE STRONGEST WIND WILL OCCUR
THIS MORNING BEFORE THE HUMIDITY MINIMUM. THE FORECAST DOES NOT
QUITE REACH THE RED FLAG WARNING CRITERIA. HOWEVER...WE HAVE
ISSUED A FIRE DANGER STATEMENT NOTING THE INCREASED RISK OF FIRE
SPREAD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...FROST ADVISORY FROM 5 AM TO 9 AM EDT WEDNESDAY FOR GAZ040-
     063>065-077.
SC...FROST ADVISORY FROM 5 AM TO 9 AM EDT WEDNESDAY FOR SCZ015-016-
     018-020>022-025>031-035>038-041.

&&

In the hours before

Special weather statement, Apr 4, 10:03 PM EDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1003 PM EDT MON APR 4 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
052300-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY...
WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON...BAMBERG...DENMARK
1003 PM EDT MON APR 4 2016

...FIRE DANGER STATEMENT...

INCREASED FIRE DANGER ACROSS THE MIDLANDS AND CENTRAL SAVANNAH
RIVER AREA FROM LATE MORNING TUESDAY UNTIL 700 PM.

BREEZY CONDITIONS ARE EXPECTED FROM MID MORNING THROUGH EARLY
AFTERNOON WITH GUSTS TO AROUND 20 MPH. ALSO...LOW RELATIVE
HUMIDITIES ARE EXPECTED ACROSS THE AREA...POSSIBLY BELOW 20
PERCENT. HOWEVER...THE WINDS ARE EXPECTED TO DECREASE DURING THE
LATE AFTERNOON WHEN THE HUMIDITY WILL BE LOWEST REDUCING THE
THREAT. STATE FORESTRY OFFICIALS CONFIRM FUEL MOISTURES ARE LOW.
THESE CONDITIONS WILL CAUSE ELEVATED RISK OF WILDFIRES. IF YOU DO
BURN...USE EXTREME CAUTION SINCE FIRES CAN QUICKLY GET OUT OF
CONTROL IN THESE SITUATIONS.

AWP
Special weather statement, Apr 5, 3:16 AM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EDT TUE APR 5 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
052315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY...
WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON...BAMBERG...DENMARK
316 AM EDT TUE APR 5 2016

...FIRE DANGER STATEMENT...

THERE WILL BE INCREASED FIRE DANGER ACROSS CENTRAL SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA TODAY.

BREEZY CONDITIONS WILL OCCUR BEHIND A COLD FRONT TODAY...
ESPECIALLY THIS MORNING. WIND GUSTS OF 20 TO 25 MPH ARE FORECAST.
MINIMUM RELATIVE HUMIDITY WILL BE AROUND 20 PERCENT THIS AFTERNOON.

THE STRONGEST WIND WILL OCCUR THIS MORNING BEFORE THE HUMIDITY
MINIMUM. THE FORECAST DOES NOT QUITE REACH THE RED FLAG WARNING
CRITERIA...BUT THERE IS AN ENHANCED RISK OF FIRE SPREAD.

USE EXTREME CAUTION SINCE FIRES CAN QUICKLY GET OUT OF CONTROL IN
THESE SITUATIONS.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:27 AM EDTFrost AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more29 hr

Nearby

Lake Wind Advisories in South Carolina, 2016Every lake wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.